New Mexico, 2013Heavy Snow and High Wind in New Mexico, April 8 to 10, 2013
April 8 to 10, 2013 · NWS ABQ · 7 events in 7 counties and zones
A low pressure system over the Pacific northwest made its way toward New Mexico over the weekend bringing major weather changes through mid week. As the system moved into the Four Corners area Monday strong winds were prevalent statewide.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system over the Pacific northwest made its way toward New Mexico over the weekend bringing major weather changes through mid week. As the system moved into the Four Corners area Monday strong winds were prevalent statewide. As the system continued to trek east and north the winds subsided while precipitation began over western and northern portions of the state. Precipitation developed initially as rain with some thunderstorms Monday afternoon. As temperatures dropped into the overnight hours rain turned over to snow with the New Mexico/Colorado border coming out as the winners for this event. Precipitation tapered off into Wednesday afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 8, 11:10 AM MST, 50 minutes earlier.
Area forecast discussion, Apr 8, 11:10 AM MST, 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1210 PM MDT MON APR 8 2013
.AVIATION...
18Z TAF CYCLE
VERY STRONG SW WINDS AND BLOWING DUST SHOULD IMPACT ALL TAF SITES
THIS AFTN AND EARLY EVENING AS A POWERFUL UPPER LOW APPROACHES THE FOUR
CORNERS. WIND GUSTS OVER 40 KT WILL BE COMMON...EXCEPT FOR GUSTS
AROUND 50 KT FROM THE CHUSKA MTNS SOUTHWARD...FROM KLVS SOUTHWARD
ALONG THE E SLOPES OF THE CENTRAL MTN CHAIN AND IN THE LOWER RIO
GRANDE VALLEY. STRONG WINDS WILL DIMINISH BY MID EVENING OUT
WEST...BUT A STRONG JET STREAK CROSSING S NM WILL CAUSE STRONG
SURFACE WINDS TO PERSIST ALL NIGHT IN THE VICINITY OF THE S
CENTRAL MTNS INCLUDING KSRR. THE BLOWING DUST WILL PRODUCE MVFR
CONDITIONS...EXCEPT FOR IFR CONDITIONS AT TIMES IN S CENTRAL AND
SW AREAS. PRECIPITATION WILL ALSO SPREAD ACROSS THE FORECAST AREA
FROM W TO E AS THE UPPER LOW CROSSES THE FOUR CORNERS TONIGHT AND
TUESDAY. ISOLD -TSRA MAY ACCOMPANY SHOWERS ACROSS WESTERN AND
NORTHERN AREAS THIS AFTN. THE SNOW LEVEL WILL THEN DROP TO NEAR 6500
FEET IN NORTHERN AND WESTERN AREAS LATE TONIGHT AS A PACIFIC FRONT
CROSSES.
44
&&
.PREV DISCUSSION...355 AM MDT MON APR 8 2013...
QUITE THE COMPLEX CLOSED UPPER LOW EVOLUTION EXPECTED DURING THE
NEXT 48-60 HRS. 155KT NORTHERLY JET JUST OFF THE WA/OR COAST WILL DIG
THE CLOSED UPPER LOW SLIGHTLY FARTHER SOUTH THAN PREVIOUS MODELS
RUNS INDICATED. THE SLIGHTLY FARTHER SOUTH TRACK WILL LEAD TO
A SLIGHTLY SLOWER EVOLUTION OF THE UPPER LOW...INCLUDING A DELAYED
PACIFIC FRONTAL PASSAGE...UNTIL AFTER SUNSET OR SO OVER THE FAR NW. THE
ADDITIONAL BACKING OF THE UPPER LEVEL FLOW WILL KEEP THE DRY SLOT
OVER W-CENTRAL NM TODAY...MAKING HIGH WINDS A GOOD BET ALONG/NEAR
THE CONTINENTAL DIVIDE AS IT CURVES WESTWARD (CROSS-BARRIER)
BETWEEN GALLUP AND CROWNPOINT. HIGH WINDS ALSO APPEAR LIKELY ALONG
RIDGE TOPS OF THE GILA/BLACK RANGE EAST AND NORTHEAST TO THE SAN
MATEO AND MAGDALENA MOUNTAINS. HIGH WIND THREAT THEN SHIFTS EAST
DURING THE EVENING AND OVERNIGHT HOURS AS 700MB LEVEL WINDS EXCEED
70KTS THERE. BLOWING DUST WILL BE COMMON AT TIMES THIS AFTERNOON
AREADWIDE.
VERY STRONG BAROCLINIC ZONE WILL COMBINE WITH STRONG SW
WINDS/OROGRAPHICS TO DROP SIGNIFICANT SNOWFALL OVER THE HIGHER
TERRAIN OF THE NORTH. TUSAS MOUNTAINS THE LIKELY WINNER AS THE
FLOW ORIENTATION AND LOCATION FAVORS AREAS EAST AND SOUTHEAST OF
CHAMA. MODELS NOW IN VERY GOOD AGREEMENT WITH ONE ANOTHER...ELONGATING
THE UPPER LOW OVER NM TUESDAY INTO WEDNESDAY AS THE SUBTROPICAL
JET GETS INTO THE ACT. INCREASED PRECIP CHANCES OVER WEST-
CENTRAL AREAS AS WELL AS THE SOUTHWEST MOUNTAINS AS A RESULT OF
THE FARTHER SOUTH TRACK. BACKDOOR FRONT PUSHES RAPIDLY SOUTH ALONG
THE LEE OF THE SANGRE DE CRISTOS...BRINGING A ROUND OF SNOW TO THE
NORTHEAST HIGHLANDS AND PLAINS TUESDAY. CONTINUED WITH TREND TO
KEEP THE BACKDOOR PUSH EAST OF THE CENTRAL MOUNTAIN CHAIN GIVEN
THE SHALLOW NATURE OF THIS AIRMASS AND THE OPPOSING SURFACE AND
MID- LEVEL FLOW. SCATTERED TO NUMEROUS INSTABILITY SHOWERS WILL
DOMINATE ALL AREAS TUESDAY AND WEDNESDAY AS -23C AIR MOVES
OVERHEAD AND COMBINES WITH SUFFICIENT PACIFIC MOISTURE AND DAYTIME
HEATING. HIGH TEMPERATURES...HOWEVER...WILL BE 15 TO 20 DEGREES
BELOW SEASONAL AVERAGES TUESDAY AND 15 TO 25 DEGREES BELOW AVERAGE
LEVELS FOR EARLY APRIL ON WEDNESDAY.
UPPER LEVEL HEIGHTS RISE RAPIDLY WEDNESDAY NIGHT FOR THE START OF
A WARMING TREND THURSDAY. TRAILING SHORT-WAVE TROUGH IN NW FLOW
ALOFT EXPECTED TO MOVE THROUGH THURSDAY NIGHT AND FRIDAY. SHOWER
CHANCES RETURN TO THE NORTH THURSDAY EVENING THROUGH FRIDAY AS
WELL AS SEVERAL DEGREES C OF COOLING NEAR MOUNTAIN TOP LEVEL. ELY
SURFACE FLOW BEHIND THE DEPARTING WAVE KEEP SHOWERS IN THE
FORECAST THROUGH FRIDAY NIGHT. MODELS IN GOOD AGREEMENT THAT A DRY
QUASI-ZONAL FLOW ALOFT RETURNS FOR THE WEEKEND.
33
.FIRE WEATHER...
...CRITICAL FIRE WEATHER CONDITIONS EXPECTED FROM THE MIDDLE RIO
GRANDE VALLEY AND NORTHEAST HIGHLANDS EASTWARD MONDAY AFTERNOON
UNTIL SUNSET...
WEST TO SOUTHWEST WINDS 40-45KTS DETECTED BY KABX/KFDX VAD WIND
PROFILES WILL MIX QUICKLY THIS MORNING WITH A WARM START TO THE DAY
AS OVERNIGHT LOWS COME IN 5 TO 15 DEGREES ABOVE NORMAL. THE WIND
FORECAST FOR TODAY/TONIGHT IS CLOSE TO THE PREVIOUS FORECAST
CYCLE...BUT HELD ONTO STRONGER WINDS OVERNIGHT INTO EARLY TUESDAY
SOUTH CENTRAL AND SOUTHEAST AS THE 00Z MODELS SHOW A SPEED MAX
ROTATING OVER THIS AREA WITH 60-70KTS AT 700MB. FORECASTING SLIGHTLY
DRIER CONDITIONS ACROSS THE FAR EASTERN PORTIONS OF OUR WESTERN FIRE
WEATHER ZONES...WITH A FEW HOURS OF CRITICAL CONDITIONS LIKELY THERE
THIS AFTERNOON. WILL HOLD-OFF ON A RED FLAG WARNING FOR THOSE ZONES
GIVEN LIMITED COVERAGE OF CRITICAL CONDITIONS FORECAST THERE.
EXCELLENT MIXING...TRANSPORT AND VENT RATES EXPECTED TODAY ALL
AREAS.
MUCH COLDER AIR TO SPREAD EAST ACROSS THE FORECAST AREA TONIGHT
BEHIND THE COLD FRONT WITH AN UPTREND IN RELATIVE HUMIDITIES
EXPECTED. CHANCES FOR WETTING PRECIPITATION WILL BE ON THE UPTREND
AS WELL...ESPECIALLY ACROSS THE WESTERN AND NORTHERN MOUNTAINS AS
THE UPPER LOW PUSHES TO NEAR THE FOUR CORNERS BY TUESDAY MORNING.
GOOD CHANCES FOR WETTING PRECIPITATION WILL CONTINUE INTO TUESDAY
NIGHT AS A COLD FRONT PROGRESSES SOUTH ACROSS THE EASTERN PLAINS AND
BANKS ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN. AT THE
SAME TIME...THE UPPER LOW WILL PULL-OUT OVER COLORADO...BUT A SECOND
PIECE OF ENERGY WILL ROTATE AROUND THE BACKSIDE ACROSS NEW MEXICO
TUESDAY NIGHT INTO EARLY WEDNESDAY. THIS WILL KEEP PRECIPITATION
CHANCES GOING...AGAIN FAVORING THE NORTHERN MOUNTAINS WHERE SNOWFALL
AMOUNTS NEAR ONE FOOT ARE POSSIBLE. WELL BELOW NORMAL TEMPERATURES
ARE EXPECTED WITH THIS SYSTEM THROUGH WEDNESDAY AND WILL BRING A
DOWNTREND IN VENT RATES...ESPECIALLY ACROSS THE NORTH...AND THE
EASTERN PLAINS ON WEDNESDAY.
A WEAK SHORTWAVE TROUGH TO MOVE THROUGH THE WESTERLY FLOW LATE
FRIDAY INTO EARLY SATURDAY AND MAY BRING A BRIEF SHOT AT WETTING
PRECIPITATION TO THE NORTH AND EAST. LOW CONFIDENCE ON TRACK...
TIMING AND STRENGTH OF THIS FEATURE WITH SOME NOTABLE DIFFERENCES
AMONG THE 00Z MEDIUM RANGE MODEL SOLUTIONS. OTHERWISE...EXPECT A
WARMING/DRYING TREND TO BEGIN THURSDAY AND CONTINUE THROUGH THE
WEEKEND WITH IMPROVEMENTS TO VENTILATION AS WESTERLY FLOW PREVAILS.
THE NEXT CRITICAL FIRE WEATHER DAY AFTER TODAY LOOKS TO BE SUNDAY AT
THE EARLIEST.
11
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT FOR THE FOLLOWING
ZONES...NMZ520>526-529-539-540.
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ103-104-106>108.
WIND ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR THE FOLLOWING ZONES...
NMZ527-528-532-533-537-538.
WIND ADVISORY UNTIL 10 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ501-504-511>515-518-519.
HIGH WIND WARNING UNTIL 10 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ502-505>509.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 PM MDT WEDNESDAY
FOR THE FOLLOWING ZONES...NMZ510>514.
&&
Hazardous weather outlook, Apr 8, 5:29 AM MST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
629 AM MDT MON APR 8 2013
NMZ501>540-091230-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
629 AM MDT MON APR 8 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
SOUTHWEST WINDS WILL INCREASE RAPIDLY THIS AFTERNOON AND EVENING
AHEAD OF AN APPROACHING UPPER LOW AND SURFACE COLD FRONT. HIGH
WINDS WILL BEGIN OVER WESTERN PORTIONS OF THE STATE THIS AFTERNOON
AND OVER SOUTHERN AND EASTERN AREAS THIS EVENING. VISIBILITIES
WILL BE REDUCED IN AREAS OF BLOWING DUST. WIND GUSTS COMBINED
WITH LOW RELATIVE HUMIDITY LEVELS WILL PRODUCE DANGEROUS FIRE WEATHER
CONDITIONS OVER CENTRAL AND EASTERN NEW MEXICO THIS AFTERNOON
AND EVENING. AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS OVER
NORTHERN AND WESTERN NEW MEXICO WILL CHANGE TO SNOW AFTER MIDNIGHT
IN THE NORTHERN AND WESTERN MOUNTAINS...WITH SIGNIFICANT HIGHER
ELEVATION SNOW ACCUMULATIONS LIKELY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
RAIN AND SNOW SHOWERS WILL CONTINUE AND EXPAND IN COVERAGE THROUGH
TUESDAY NIGHT TO THE NORTHEAST HIGHLANDS AND ADJACENT PLAINS...THE
CONTINENTAL DIVIDE...AND THE SUMMITS OF THE CENTRAL AND SOUTH
CENTRAL MOUNTAINS...AS GUSTS REDEVELOP OVER THE EASTERN PLAINS
WITH BLOWING DUST AND REDUCED VISIBILITIES. TUESDAY NIGHT
TEMPERATURES WILL DIP WELL BELOW FREEZING AT MOST LOCATIONS.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
33
High Wind, Southwest Mountains
- When
- April 8, 12:00 PM MST to 4:00 PM MST
- Where
- Southwest Mountains forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
Aprswxnet/CWOP station reported a gust to 61mph during the early afternoon. High sustained speeds were measured as well.
High Wind, Lower Rio Grande Valley
- When
- April 8, 12:00 PM MST to 3:00 PM MST
- Where
- Lower Rio Grande Valley forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
Numerous Mesonet sites in the zone reported sustained and wind gust speeds near criteria throughout the afternoon hours.
High Wind, Central Highlands
- When
- April 8, 12:00 PM MST to April 9, 5:00 AM MST
- Where
- Central Highlands forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
Clines Corners ASOS reported gust to 58mph and sustained winds to 40mph throughout the afternoon.
High Wind, Eastern Lincoln County
- When
- April 8, 12:00 PM MST to 5:00 PM MST
- Where
- Eastern Lincoln County forecast zone
- Measured
- 37 kt (43 mph) measured sustained
- Reported by
- Mesonet
Mesonet in zone recorded sustained and gust wind speeds at criteria throughout the afternoon hours.
High Wind, Northwest Plateau
- When
- April 8, 2:00 PM MST to 5:00 PM MST
- Where
- Northwest Plateau forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
Farmington ASOS reported a peak wind gust to 58mph during the afternoon hours. Sustained and gust speeds stayed at or near criteria through the early evening.
High Wind, West Central Plateau
- When
- April 8, 2:00 PM MST to 5:00 PM MST
- Where
- West Central Plateau forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
Gallup ASOS recorded a 60mph gust during the afternoon hours and stayed at criteria through early evening.
Heavy Snow, San Juan Mountains
- When
- April 9, 12:00 AM MST to April 10, 2:00 PM MST
- Where
- San Juan Mountains forecast zone
- Reported by
- SNOTEL
Trained spotters and SNOTEL sites reported snow amounts ranging from 5-8 inches across the zone.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Nebraska, April 8 to 9, 20131 death · 23 events
- Winter Storm in South Dakota, April 8 to 11, 20131 death · 20 events
- Hail and Damaging Winds in Nebraska, April 8 to 9, 2013$6.1 million · 70 kt wind · 8 events
- Flood and Hail in Nebraska, April 8 to 9, 2013$1.1 million · 1.75 in hail · 33 events
- Tornado and Hail in Nebraska, April 8 to 9, 2013$250,000 · EF1 · 11 events
- Dust Storm and High Wind in Arizona, April 8, 20134 injured · $50,000 · 53 kt wind · 8 events
- High Wind in California, April 8 to 9, 2013$152,000 · 76 kt wind · 6 events
- Winter Storm and High Wind in Utah, April 8 to 9, 2013$120,000 · 65 kt wind · 10 events
- Winter Storm in Wyoming, April 8 to 9, 201358 events
- Flooding in Wisconsin, April 8 to 30, 2013$89,000 · 10 events
- High Wind and Strong Wind in California, April 8, 2013$39,000 · 56 kt wind · 20 events
- Hail and Heavy Rain in Iowa, April 8 to 9, 2013$30,000 · 1.25 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 436796, 436802, 436815, 436834, 436792, 436794, 435100.